Iron Suppliment Overdose severity & treatment

Patient

Q: Hello!
My friend was taking Iron supplements to treat her fatigue and Anemia. She took 195mg per day for three days, and 260mg on one of those days.

We have worked out this is an overdose and she has had many of the symptoms - stomach cramps, nausea, low energy. Plus headaches.

She stopped taking the tablets two days ago and the symptoms seem to be at their worst right now.

Will they continue to worsten? Should we visit the hospital? What can we do here to help her body expel the excess iron?

Thank you so much!

Symptoms:  headaches, nausea, diarrhoea, stomach cramps, low energy, early menstural cycle
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: So I recently found out my ferritin was low only because my hair started to fall out. Every year I go for a blood te...

Q: Hi Just had a blood test and have been given result which I don't understand Can you help me please? I have a mean c...

Q: I'm just looking for info on some lab results. Below low ferratin levels. Low mcv,mch,mchc and high rdw levels mean.

Q: Hello Dr actually I did marriage tests so I got a high level of hba2 : 7.5  so the hematologist told me that I ...

Q: Hello Doctor I did a marriage test so it shows in the results that i have thalassemia minor as a carrier. But my fia...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews